Hail, Sheridan
- When
- August 26, 4:01 PM MST
- Where
- Sheridan County, 0.46 mi E of Comertown Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.800, -104.280
Trained spotter reported hail up to the size of quarters.
A stationary front provided the focus for converging moist surface winds and an upper-level disturbance, where a severe thunderstorm developed over the far northeast corner of Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A stationary front provided the focus for converging moist surface winds and an upper-level disturbance, where a severe thunderstorm developed over the far northeast corner of Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 26, 1:50 PM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 250 PM MDT MON AUG 26 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD REVEALS THE VERY PERSISTENT BATTLE BETWEEN THE HIGH PRESSURE FROM THE CENTRAL PLAINS REGION AND THE LOW PRESSURE JUST WEST OF BRITISH COLUMBIA. BOTH OF THESE SYSTEMS ARE FUNNELING THEIR RESPECTIVE MOISTURE PLUMES...AND A NEGLIGIBLE DRY SLOT BETWEEN THEM THROUGH THE NORTHERN ROCKIES AND NORTHERN HIGH PLAINS REGIONS. A FEW FORECAST CHALLENGES PRESENT THEMSELVES IN THE SHORT TERM. FIRST...DETERMINISTIC MODELS ARE SHOWING INCONSISTENCIES RUN TO RUN. ENOUGH TO LESSEN MY CONFIDENCE IN THEM. I HAVE TRIED TO HEDGE MY BETS WITH THEM BY PAINTING MORE OF AN OCCASIONAL SPRINKLE HERE AND THERE. SECOND...A SLIGHTLY MORE ORGANIZED PERIOD OF THUNDERSTORMS SEEM POSSIBLE FOR THE WEDNESDAY AFTERNOON AND EVENING PERIODS...BUT YET AGAIN...EXACT TIMING AND AMOUNT AND PLACEMENT IS STILL UNCERTAIN THANKS TO REPEATED MODEL DISAGREEMENTS. FOR EXAMPLE...THE GFS WANTS TO KEEP OUR CWA ALMOST ENTIRELY ALL DRY WHILE THE EC...NAM...AND SREF ARE GOING WITH A MUCH WETTER SOLUTION. THIS ALL OBVIOUSLY DEPENDS ON THE WAXING AND WANING STRENGTH OF A SHORT WAVE DISTURBANCE PROGGED TO MOVE OVER US WITHIN THE SOUTHWESTERLY FLOW ALOFT. TEMPERATURES WILL REMAIN 10 TO 15 DEGREES ABOVE NORMAL WITH DAYTIME HIGH REACHING WELL THROUGH THE 90S THANKS TO THE STRONG INFLUENCE OF THE HIGH PRESSURE SYSTEM OVER THE CENTRAL PLAINS REGION. BMICKELSON .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... THE VERY PERSISTENT SYNOPTIC PATTERN OF A STRONG BROAD HIGH OVER THE CENTRAL AND SOUTH-CENTRAL PRAIRIE WILL CONTINUE INTO THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH OFF THE WEST COAST WILL KEEP PUMPING PACIFIC MOISTURE INTO THE SOUTHWEST FLOW ALOFT. THIS FLOW WILL FIND A VERY WARM NORTHEAST MONTANA. A SURFACE TROUGH IN THE LEE OF THE ROCKY MOUNTAINS WILL PROVIDE AN UNSTABLE ENVIRONMENT...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. CHANCES FOR STORMS WILL IMPROVE SLIGHTLY FRIDAY NIGHT AS AN UPPER DISTURBANCE IN CANADA SENDS A FRAGMENTED COLD FRONT SOUTH OVER NEMONT. THE RIDGE WILL REESTABLISH ITSELF FOR THE WEEKEND AS A STRONG STORM SYSTEM LURKS OFF THE PAC-NW COAST AND SQUEEZES UP THE RIDGE OVER MONTANA. THE QUESTION ASKED IS WHEN WILL THIS MAIN PATTERN BREAK. WHAT HAPPENS FOR THE BEGINNING OF NEXT WEEK...JUST BEYOND THE EXTENDED PERIOD...BECOMES MORE MURKY. THERE ARE HINTS...AS FOLLOWS. THE 12Z GFS PLOWS THAT STORMS SYSTEM INTO THE INTER- MOUNTAIN WEST...SENDING A COLD FRONT AND LOTS OF MOISTURE OUR WAY AROUND MONDAY. THE 00Z EC ON THE OTHER HAND DOES NOT SEEM TO HAVE THE STRENGTH TO KNOCK OUR RIDGE DOWN. THE 12Z EC CAME IN LATE BUT IT DOES NOT MUCH CHANGE IN HOW IT TREATS THE NORTHWEST LOW. THAT QUESTION WILL REMAIN UNTIL THERE IS MORE MODEL AGREEMENT AS THE TIME PERIOD BECOMES CLOSER. NO CHANGES WERE MADE LATE IN THE PERIOD. SCT PREVIOUS DISCUSSION... HOT AND MAINLY DRY WEATHER CONTINUES AS UPPER RIDGE OVER THE CENTRAL CONUS AND TROF OFF THE WEST COAST DOMINATES THE PATTERN FOR MOST OF THE EXTENDED PERIOD. MODELS HAVE BACKED OFF ON POTENTIAL PATTERN SHIFT WITH BREAK DOWN OF THE RIDGE NEXT WEEKEND. CURRENT MEDIUM RANGE MODELS TRENDING TOWARD A SLIGHT LOWERING OF HEIGHTS ACROSS THE NORTHERN PLAINS AS THE WEST COAST TROF DEVELOPS INTO A CLOSED LOW OFF OR OVER THE PACIFIC NORTHWARD. THROUGH THE END OF THE WEEK SOUTHWEST FLOW INTO MONTANA WILL CONTINUE TO PUMP VERY HOT AIR NORTHWARD RESULTING IN WELL ABOVE NORMAL TEMPERATURES. MOISTURE AVAILABILITY CONTINUES TO BE DEPENDENT ON THE PROXIMITY OF MONSOONAL PLUME...AND LACK UPPER IMPULSES WILL LIMIT CONVECTIVE DEVELOPMENT. EXCEPTION WILL MAINLY BE LATE WEDNESDAY WHEN A WEAK SHORTWAVE LIFTS ACROSS THE STATE. AFTER THAT THE FOCUS WILL SHIFT TO THE WEEKEND WITH SHORTWAVES EJECTING OUT OF THE PACIFIC TROF. HOWEVER GIVEN THE DAILY CHANGES TO THE MODEL SOLUTIONS...CONFIDENCE IS VERY LOW FOR ANY PARTICULAR SOLUTION. EBERT && .AVIATION... VFR. HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN PRAIRIE WILL MAINTAIN A SOUTHWEST FLOW ALOFT OVER NORTHEAST MONTANA THROUGH THE TAF PERIOD. UNSTABLE SURFACE CONDITIONS COULD RESULT IN ISOLATED THUNDERSTORMS TONIGHT AND TUESDAY. EXPECT WIND TO BECOME LIGHT AND VARIABLE TONIGHT AND TUESDAY. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
329 PM MDT MON AUG 26 2013
MTZ019-262230-
SHERIDAN-
329 PM MDT MON AUG 26 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 430 PM MDT.
AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF REDSTONE...MOVING EAST AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
REDSTONE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4870 10446 4872 10503 4885 10504 4891 10504
4892 10505 4900 10506 4900 10448
TIME...MOT...LOC 2129Z 270DEG 12KT 4891 10498
GFF
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 185 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475513.